New Mexico, 2007

Flash Flood in New Mexico, July 19, 2007

July 19, 2007 · NWS ABQ · 1 event in 1 county or zone

5 inches of rain in the foothills and mountains just east of Santa Fe. Runoff into arroyos flooded 3 nearby homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms produced up to 2.5 inches of rain in the foothills and mountains just east of Santa Fe. Runoff into arroyos flooded 3 nearby homes. One house had water up to a foot deep in it. Runoff forced the closure of Cerro Gordo Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 1:55 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 19, 1:55 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT THU JUL 19 2007

.DISCUSSION...
FORECAST CHALLENGES IN THE SHORT TERM INVOLVE PRECIPITATION CHANCES
AS A SURFACE BOUNDARY SLIDES ACROSS THE NE/EC PLAINS AS WELL AS ITS
EFFECTS ON DIURNAL TEMPERATURES. UPPER HIGH CURRENTLY LOCATED ALONG
THE CO/NM BORDER AND WILL START TO MIGRATE NORTHWARD AS THE EVENING
PROGRESSES. MEANWHILE...A SURFACE FRONT IS PUSHING INTO THE FAR NE
PLAINS AND PROGGED TO STALL OUT ACROSS THE EC PLAINS TONIGHT. SHORT
RANGE MODELS CONTINUE TO DIFFER ON THE STALL LOCATION...BUT FEEL IT
WILL BE CONVECTIVELY AIDED SOUTHWARD PAST I-40 AS THE NAM SUGGESTS.
WILL MAINTAIN THE HIGHEST POPS ACROSS THE NRN MOUNTAINS AS WELL AS
THE NE HIGHLANDS. WITH DEEPER MOISTURE AND INCREASING UPSLOPE FLOW
IN THE WAKE OF THE FRONT...EXPECT SCATTERED/NUMEROUS SHOWERS/STORMS
TO DEVELOP ACROSS THIS REGION. PRECIPITABLE WATER VALUES CURRENTLY
NEAR ONE INCH IN THE NE...BUT EXPECT AN INCREASE TOWARD 1.25 INCHES
BY LATE AFTERNOON/EVENING. WITH WEAK FLOW ALOFT...STORMS SHOULD BE
SLOW MOVING...ALLOWING FOR AN INCREASE IN HEAVY RAINS. WITH THIS IN
MIND...WILL INSERT HEAVY RAINFALL IN THE ZFP FOR THE AFOREMENTIONED
ZONES. SCATTERED STORMS ANTICIPATED ACROSS THE WRN HALF OF NM WITH
STORM MOTION GENERALLY TO THE WEST. BELOW CANYON WINDS WILL DEVELOP
THIS EVENING WITHIN THE RIO GRANDE VALLEY...GENERALLY WITHIN THE 20
TO 25KT RANGE. THIS WILL ALLOW ADDED LOW LEVEL MOISTURE TO MIGRATE
TOWARD THE CONTINENTAL DIVIDE FOR POSSIBLE USE ON FRI.

SURFACE FRONT BECOMES WASHED OUT ACROSS THE EAST TOMORROW AFTERNOON
WITH THE FOCUS FOR SHOWERS/STORMS OVER THE WRN/CENTRAL CWFA. AN ELY
FLOW SHOULD ALLOW STORMS TO SLOWLY MOVE WESTWARD AS THE UPPER HIGH
MIGRATES INTO THE NRN GREAT PLAINS. SLOW MOVING STORMS SHOULD ALLOW
FOR MUCH NEEDED RAINS OVER THE WEST...WHERE LOCALLY HEAVY ACTIVITY
IS POSSIBLE. HIGHS WILL BE SLIGHTLY COOLER STATEWIDE COMPLIMENTS OF
THE INCREASED MOISTURE AND PCPN CHANCES.

RECYCLING MODE COMMENCES FOR THE UPCOMING WEEKEND AS THE UPPER HIGH
CONTINUES TO WOBBLE OVER THE NRN UNITED STATES. WITH THIS REGIME...
MAIN QUESTION IS IF WHETHER DEEP TROPICAL MOISTURE OVER NRN/CENTRAL
MEXICO CAN BE TAPPED BY THE E/SE FLOW ON THE BACKSIDE OF THE RIDGE
AXIS. IT APPEARS THE BRUNT OF THE MOISTURE WILL ADVECT TOWARD SW NM
AND SRN AZ EARLY NEXT WEEK. WEAK PERTURBATIONS ON THE SOUTH SIDE OF
THE UPR HIGH WILL ALSO ENHANCE PCPN CHANCES OVER THIS REGION. WILL
MAINTAIN INHERITED SCT POPS ACROSS THE SW ZONES IN THE EXTENDED FOR
THESE REASONS. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  66  92  63  94 /  50  30  30  20
GALLUP..........................  57  86  55  87 /  40  30  30  20
GRANTS..........................  58  85  55  86 /  40  30  30  20
GLENWOOD........................  62  93  62  93 /  30  40  30  30
CHAMA...........................  50  80  47  81 /  60  40  50  40
LOS ALAMOS......................  56  81  55  83 /  50  40  40  20
RED RIVER.......................  42  72  43  76 /  60  50  40  20
TAOS............................  51  81  52  84 /  60  50  40  20
SANTA FE........................  57  83  54  84 /  50  40  40  30
SANTA FE AIRPORT................  60  85  57  86 /  50  40  30  20
ESPANOLA........................  57  88  58  90 /  50  40  40  20
ALBUQUERQUE HEIGHTS.............  68  90  67  90 /  30  20  30  20
ALBUQUERQUE VALLEY..............  65  91  64  91 /  30  20  30  20
ALBUQUERQUE FOOTHILLS...........  66  89  65  90 /  40  30  30  20
ALBUQUERQUE WEST MESA...........  68  90  66  91 /  40  20  30  20
SOCORRO.........................  65  90  64  90 /  20  20  30  20
SANDIA PARK/CEDAR CREST.........  53  80  54  81 /  50  30  30  20
MORIARTY/ESTANCIA...............  56  86  55  88 /  40  40  30  20
CARRIZOZO.......................  61  88  60  89 /  10  10  20  20
RUIDOSO.........................  54  80  53  79 /  10  10  20  30
RATON...........................  56  84  55  88 /  50  30  20  10
LAS VEGAS.......................  54  78  52  83 /  50  40  30  20
ROY.............................  61  83  60  86 /  50  30  20  10
CLAYTON.........................  62  86  62  90 /  40  20  20  10
SANTA ROSA......................  65  90  64  91 /  20  20  20  10
TUCUMCARI.......................  66  90  66  93 /  20  20  20  10
FORT SUMNER.....................  66  91  66  92 /  10  20  20  10
CLOVIS..........................  63  89  64  91 /   5  10  10  10
PORTALES........................  61  90  62  93 /   5  10  10  10
ROSWELL.........................  65  91  66  93 /   0  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 19, 4:33 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 AM MDT THU JUL 19 2007

NMZ001>021-026-201200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
533 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS MAY SEE A
FEW STRONG THUNDERSTORMS PRODUCE WIND GUSTS AROUND 50 MPH...SMALL
HAIL AND MORE THAN ONE INCH OF RAIN IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jul 19, 1:15 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT THU JUL 19 2007

NMZ004-005-192100-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
215 PM MDT THU JUL 19 2007

...STRONG THUNDERSTORM MOVING OVER WESTERN COLFAX COUNTY...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTH OF UTE PARK.
MOVEMENT WAS SOUTHWEST AT 5 MPH.  HEAVY RAIN IS ALSO LIKELY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CIMARRON STATE PARK.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

19
Special weather statement, Jul 19, 2:15 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT THU JUL 19 2007

NMZ005-007-192200-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
315 PM MDT THU JUL 19 2007

...LINE OF STRONG THUNDERSTORMS OVER UNION COUNTY...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH...HAIL UP TO ONE HALF INCH IN DIAMETER AND TORRENTIAL RAIN ALONG
A LINE EXTENDING FROM 5 MILES NORTH OF DES MOINES TO 12 MILES
NORTHEAST OF GRENVILLE. MOVEMENT WAS WEST AT 5 MILES AN HOUR.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FOLSOM AS WELL AS
ROUTES 325 AND 456.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

19

The radar

The Albuquerque radar (KABX), 101 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Fe

When
July 19, 2:30 PM MST to 3:00 PM MST
Where
Santa Fe County, 2 mi E of Santa Fe
Cause
Heavy Rain
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
35.680, -105.914

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34630.